- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
|•||Memorial Cancer Institute - Colorectal/Gastroenterology Cancer|
|•||Division of Pediatric Gastroenterology at Joe DiMaggio Children's Hospital|
|•||Find A Physician|
|•||Subscribe to our Health-e-News|
Drug-induced diarrhea is loose, watery stools caused by certain medications.
See also: Diarrhea
Diarrhea associated with medications
Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea.
Laxatives are meant to cause diarrhea.
- They work either by drawing water into the gut or by causing the muscles of the intestines to contract.
- However, taking too much of a laxative can cause diarrhea that is a problem.
Antacids that have magnesium in them may also cause diarrhea or make it worse.
Antibiotics also can produce diarrhea.
- Normally, the gut is filled with many different bacteria. They keep each other in balance. Antibiotics destroy some of the bacteria in the gut. This allows other bacteria to grow too much.
- In some cases, antibiotics can allow a type of bacteria called Clostridium difficile to grow too much. This can lead to severe, watery, and often bloody diarrhea called pseudomembranous colitis.
Many other drugs may cause diarrhea:
- Chemotherapy medicines used to treat cancer
- Drugs used to treat heartburn and stomach ulcers--omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), pantoprazole (Protonix), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)
- Medications that suppress the immune system (such as mycophenolate)
- NSAIDs used to treat pain and arthritis, such as ibuprofen and naproxen
Some herbal teas contain senna or other "natural" laxatives that can cause diarrhea. Other vitamins, minerals, or supplements may also cause diarrhea.
To prevent diarrhea due to antibiotic use, talk to your doctor about taking supplements containing healthy bacteria (probiotics). Some of these products may reduce the risk of diarrhea. Keep taking these supplements for a few days after you finish your antibiotics.
Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran’s Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 15.
Reviewed By: Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.